Texas, 2008

Damaging Winds in Texas, June 17, 2008

June 17, 2008 · NWS LCH · 6 events in 4 counties and zones

In response to an upper level trough of low pressure, severe thunderstorms developed across southeast Texas, causing minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

In response to an upper level trough of low pressure, severe thunderstorms developed across southeast Texas, causing minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 17, 12:41 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 17, 12:41 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
141 PM CDT TUE JUN 17 2008

.UPDATE...ADDING MENTION OF SVR AND RAISING POPS TO 50 PERCENT FOR
INTERIOR SE TX AS MCS CONTINUES TO CHARGE SOUTHEASTWARD INTO E TX.
EXPECT THIS ACTIVITY TO ENTER THOSE ZONES AFTER 5 PM. ZONE UPDATE FOLLOWING.

&&

.PREV DISCUSSION... /ISSUED 1012 AM CDT TUE JUN 17 2008/

UPDATE...MORNING SOUNDING VERY MOIST WITH PW NEARLY 2 INCHES AND
CAPES GREATER THAN 4000J. EXPECT STORMS TO ERUPT LATE IN THE
AFTERNOON AGAIN...THIS TIME WITH FAVORED AREA OVER CEN LA WHERE A
WEAK FRONTAL BOUNDARY WILL PROVIDE ADDITIONAL CONVERGENCE AND
SHORT WAVE ENERGY IS THE GREATEST. PULSE SEVERE AGAIN POSSIBLE.
HOT TEMPS INTO THE MID 90S WITH EARLY SUBSIDENCE AND A LACK OF
ONSHORE FLOW. SEABREEZE WILL BE CLOSER TO THE COAST...LIKELY SOUTH
OF THE INTRACOASTAL CANAL.

PREV DISCUSSION... /ISSUED 329 AM CDT TUE JUN 17 2008/

DISCUSSION...AFTER A GOOD ROUND OF STRONG TO SEVERE STORMS ACROSS
SW LOUISIANA YESTERDAY EVENING...WEATHER CONDITIONS ARE MUCH
QUIETER EARLY THIS MORNING. RADAR SHOWS JUST A FEW SHOWERS IN THE
NEARSHORE WATERS JUST OFFSHORE FROM GRAND CHENIER AND PELICAN
ISLAND. MAIN FORECAST ISSUE WILL BE POPS AND FOR NOW...EXPECT
ISOLATED TO SCATTERED COVERAGE OVER THE AREA TODAY. EASTERN
SECTIONS WILL HAVE SLIGHTLY HIGHER POPS AS LOWER MID LEVEL
TEMPERATURES ARE FORECASTED. ALSO...GOES SOUNDER IS ANALYZING
RELATIVELY HIGHER PRECIPITABLE WATER OVER THIS REGION. UPPER
ANTICYCLONE WILL REMAIN OVER NORTHERN MEXICO THROUGH MUCH OF THIS
WEEK AND WILL SLOWLY RETROGRADE WESTWARD THROUGH THE WEEKEND. THIS
SHOULD ALLOW UPPER TROUGH OVER THE EAST TO DIG FURTHER SOUTHWEST
IN LOUISIANA BY SATURDAY...HENCE WE MAY SEE BETTER PRECIPITATION
COVERAGE WITH PASSING SHORTWAVES. WILL BRING BACK LOWER POPS INTO
THE FORECAST FOR SUNDAY AND EARLY NEXT WEEK AS UPPER TROUGH SHIFTS
EASTWARD AGAIN.

AVIATION...ONLY REAL CONCERN WILL BE CONVECTION ESPECIALLY THIS
AFTERNOON AND EARLY EVENING.  VCTS AFTER 18Z WILL COVER TAFS FOR
NOW. THUNDERSTORM DEVELOPMENT SHOULD REMAIN CONFINED TO THE
SEABREEZE AND PERHAPS A FRONTAL BOUNDARY..WHICH THE GFS AND NAM
FORECAST INTO NORTHERN PARTS OF THE FORECAST AREA BY LATE
AFTERNOON.

MARINE...RATHER BROAD SURFACE ANTICYCLONE WILL REMAIN OVER THE
WESTERN GULF THROUGH THURSDAY AND WILL SLOWLY WEAKEN THROUGH THE
WEEKEND.  WEAK GRADIENTS ARE ANTICIPATED WITH SEAS MAINLY 3 FEET OR
LESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  94  73  94  73 /  30  10  30  10
KBPT  96  73  92  76 /  30  10  30  10
KAEX  95  71  90  71 /  40  20  30  10
KLFT  94  73  95  74 /  30  30  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

JS
Hazardous weather outlook, Jun 17, 3:20 AM CST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
420 AM CDT TUE JUN 17 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-180930-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
420 AM CDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG
A SEABREEZE BOUNDARY LATER TODAY. ANY THUNDERSTORMS THAT DEVELOP
MAY BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...TORRENTIAL RAIN
WITH AMOUNTS UP TO 1 INCH AN HOUR...AND WIND GUSTS TO 45 MPH. AT
THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 17, 10:54 AM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1154 AM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     3 ENE LAKE CHARLES      30.22N 93.15W
06/16/2008                   CALCASIEU          LA   PUBLIC

            HANGER AND ROOF DAMAGE REPORTED AT CHENAULT AIRPARK.

&&

BRAZZELL
Special weather statement, Jun 17, 1:54 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
254 PM CDT TUE JUN 17 2008

LAZ054-172030-
ST. MARY LA-
254 PM CDT TUE JUN 17 2008

..SIGNIFICANT WEATHER ALERT FOR ST. MARY PARISH UNTIL 330 PM CDT...

AT 253 PM CDT...ISOLATED STRONG THUNDERSTORMS WERE INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR FROM 5 MILES WEST OF FRANKLIN
TO CENTERVILLE...MOVING SOUTHEAST AT 5 MPH.

* THE STRONG THUNDERSTORMS WILL BE NEAR...
  CENTERVILLE BY 315 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
June 17, 1:55 PM CST
Where
Jasper County, 1.37 mi ENE of Kirbyville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.660, -93.900

A tree was blown down near Kirbyville.

Thunderstorm Wind, Jasper

When
June 17, 2:15 PM CST
Where
Jasper County, 2.39 mi NNE of Kirbyville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
30.680, -93.900

A storage building was damaged in high winds.

Thunderstorm Wind, Newton

When
June 17, 3:05 PM CST
Where
Newton County, 2.25 mi NW of Newton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.850, -93.760

A tree was blown down on a power line near Newton.

Thunderstorm Wind, Jasper

When
June 17, 3:15 PM CST
Where
Jasper County, 4.94 mi SSE of Jasper Piney Wood Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.781, -93.947

A few trees were blown down on Highway 252 and Highway 96.

Thunderstorm Wind, Orange

When
June 17, 3:40 PM CST
Where
Orange County, 1.83 mi NW of Pine Forest
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.200, -94.050

An animal refuge building collapsed from the high winds.

Thunderstorm Wind, Jefferson

When
June 17, 4:36 PM CST
Where
Jefferson County, 0.6 mi W of Sabine
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
29.730, -93.890

A 58 mph wind gust was record at the Sabine Pass North station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122375, 122374, 122365, 122373, 122376, 122367.